Nebraska, 2017

Hail in Nebraska, August 21, 2017

August 21, 2017 · NWS OAX · 1 event in 1 county or zone

An area of thunderstorms developed along a warm front across Northern Nebraska and Northern Nebraska and Northern Iowa. One storm produced quarter sized hail in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed along a warm front across Northern Nebraska and Northern Nebraska and Northern Iowa. One storm produced quarter sized hail in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 2:04 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 21, 2:04 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
304 PM CDT Mon Aug 21 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 300 PM CDT Mon Aug 21 2017

The solar eclipse is over...so our primary forecast concerns are
storms tonight, especially before midnight and then temperatures.

The 12Z KOAX sounding showed PW at 1.70 and a K index of 42. Water
vapor imagery early this afternoon showed moisture plume extending
from Mexico and west TX northeast into KS, southeast NE and IA.
MCS that moved across southern SD had expanded down into northeast
NE, but that activity had weakened a little as of 3 pm. Mid level
trough axis extended from near the southern Saskatchewan and
southern Manitoba border back toward WY. Cold front trailed back
behind the MCS, so there should be some additional storm
development along and behind the front as it pushes through the
area tonight. Strongest height falls though will stay well to the
north, but some weak height falls will move across the area.
Storms will have some severe risk and potential for locally heavy
rain. Effective shear is 25 to 40 knots, so enough for organized
storms. MLCAPE values as of 2 pm were mainly 1000 to 2000 J/kg
ahead of the front.

After tonight, the period from mid morning Tuesday through much of
the day Wednesday looks dry. A ridge of high pressure at the
surface should build over the Dakotas and into central/eastern NE
Tuesday and Tuesday night.

Isolated storms could develop late Wednesday afternoon or
evening, mainly to our west and north. There will be some
potential Wednesday night and Thursday into parts of northeast NE
but again chances look better outside of our forecast area (to the
west for those periods).

Temperatures will be cooler Tuesday through Thursday, with mainly
mid 70s to lower 80s (possibly mid 80s southeast NE) with lows 50s
to lower 60s.

.LONG TERM...(Thursday night through Monday)
Issued at 300 PM CDT Mon Aug 21 2017

A weak mid tropospheric ridge will extend from CO up into central
Canada at the start of this period, and there will be a potential
trough from western Canada down into the Pacific Northwest. Trough
should progress east toward central Canada by Saturday night while
a ridge develops over the western US. That will cause a trough to
amplify to the west, putting us in modest north/northwest flow at
500 mb.

There will be off and on thunderstorm chances with highest
chances from Thursday night into Friday morning, and Friday night
into Saturday. Temperatures will remain below normal in this
period, highs in the mid 70s to lower 80s and lows mostly upper
50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 150 PM CDT Mon Aug 21 2017

Look for mainly VFR conditions outside of TSRA. Storms should
move across the KOFK TAF site 20Z to 23Z window with gusty winds.
Storm chances late afternoon and early evening for KOMA and KLNK,
then some SHRA could linger beyond until around 06z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...
Hazardous weather outlook, Aug 21, 2:43 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Mon Aug 21 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Mon Aug 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

Thunderstorms should spread southeast across the area tonight.
There is some potential for severe storms, with large hail and
damaging winds. Locally heavy rain is also possible. The main
severe threat is prior to 2 AM CDT.

River flooding will continue today along parts of the Big Blue
River and Lincoln Creek, mainly in Butler, Seward and Saline
counties. Stream levels will likely rise across portions of
western Iowa in response to heavy rain.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Some flooding remains possible along the Big Blue River into
Tuesday.

Thunderstorm chances return for parts of the area Wednesday night
into Thursday. Severe storms are not expected. There will also be
off and on chances for storms from Thursday night into Monday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight, but
please pass along any reports. Activation will not be needed on
Tuesday.

In the hours before

Special weather statement, Aug 21, 12:23 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
123 PM CDT MON AUG 21 2017

NEZ011-211915-
Knox NE-
123 PM CDT MON AUG 21 2017

...Significant Weather Advisory for WEST CENTRAL KNOX COUNTY UNTIL
215 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Verdigre, or 23 miles northeast of O'Neill, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Verdigre, Niobrara and Santee Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Nebraska.

LAT...LON 4268 9830 4277 9804 4276 9800 4261 9792
      4249 9830
TIME...MOT...LOC 1823Z 239DEG 34KT 4262 9824

PEARSON
Special weather statement, Aug 21, 12:49 PM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
149 PM CDT MON AUG 21 2017

NEZ011-012-016-017-211945-
Cedar NE-Pierce NE-Knox NE-Antelope NE-
149 PM CDT MON AUG 21 2017

...Significant Weather Advisory for NORTHWESTERN PIERCE...NORTHERN
ANTELOPE...SOUTHERN KNOX AND WEST CENTRAL CEDAR COUNTIES UNTIL 245 PM
CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Orchard, or 26 miles east of O'neill, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Bloomfield, Wausa, Verdigre, Orchard, Brunswick, Center,
Winnetoon, Royal, Bazile Mills, Ashfall Fossil Beds State Historical
Park, The Highway 14 And 59 Junction and Santee Reservation.

This includes Highway 20 in Nebraska between mile markers 329 and
344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Nebraska.

LAT...LON 4261 9798 4271 9756 4250 9744 4240 9768
      4227 9830 4249 9830
TIME...MOT...LOC 1849Z 238DEG 11KT 4245 9813

PEARSON
Special weather statement, Aug 21, 2:16 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
316 PM CDT MON AUG 21 2017

NEZ011-012-212100-
Cedar NE-Knox NE-
316 PM CDT MON AUG 21 2017

...Significant Weather Advisory for EASTERN KNOX AND NORTHERN CEDAR
COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewis And Clark State Recreation Area, moving east at 40 mph.

Winds in excess of 40 mph and hail up to dime size will be possible
with this storm.

Locations impacted include...
Yankton, Wynot, Crofton, St. Helena, Obert, Gavins Point Dam And
Campgrounds, Lewis And Clark State Recreation Area, Brooky Bottom and
St. Helena Boat Dock.

This includes Highway 81 in Nebraska between mile markers 206 and
215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Nebraska.

LAT...LON 4285 9729 4285 9723 4281 9721 4280 9716
      4277 9713 4276 9702 4269 9702 4274 9757
      4285 9756 4286 9750 4285 9744 4287 9742
      4287 9738 4285 9736 4287 9731
TIME...MOT...LOC 2015Z 272DEG 33KT 4283 9750

PEARSON
Special weather statement, Aug 21, 3:22 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
422 PM CDT MON AUG 21 2017

IAZ043-055-NEZ033-034-043>045-212215-
Monona IA-Harrison IA-Burt NE-Washington NE-Colfax NE-Cuming NE-
Dodge NE-
422 PM CDT MON AUG 21 2017

...Significant Weather Advisory for SOUTHERN MONONA...NORTHWESTERN
HARRISON...BURT...SOUTHEASTERN CUMING...NORTHERN COLFAX...
NORTHWESTERN WASHINGTON AND DODGE COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Onawa to 7 miles south of
Howells. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Onawa, Tekamah, Scribner, Hooper, Dodge, Decatur, Mondamin, Ute,
Nickerson, Snyder, Pisgah, Uehling, Moorhead, Craig, Oakland, Dunlap,
Herman, Blencoe, Soldier and Little Sioux.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 120 and 140.
 Highway 75 in Nebraska between mile markers 120 and 147.
 Highway 77 in Nebraska between mile markers 120 and 147.
 Interstate 29 between mile markers 86 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
west central Iowa...and northeastern and east central Nebraska.

LAT...LON 4148 9641 4158 9720 4207 9614 4206 9567
      4187 9567 4186 9558
TIME...MOT...LOC 2122Z 275DEG 27KT 4204 9616 4162 9706

DEE

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
August 21, 4:07 PM CST
Where
Knox County, 1.53 mi E of Verdigre
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.600, -98.000

Quarter size hail fell east of Verdigre.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718293.